Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Midland/Odessa, TX

May 27, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2004, 3:13 PM CDT for Terrell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 3:13 PM CDT (20:13 UTC)
Expired
May 27, 2004, 4:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 272013
SVRMAF
TXC443-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 415 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES
  NORTHEAST OF SANDERSON...MOVING EAST AT 30 MPH. ANOTHER SEVERE
  THUNDERSTORM WAS LOCATED 10 MILES WEST OF SANDERSON...MOVING EAST 
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE TERRELL GAS PLANT...
  SANDERSON...
  FARM ROAD 2400...  

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3050 10237 3032 10237 3026 10257 3014 10258
      3004 10241 3008 10201 3059 10166 3067 10185
      3059 10221

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:47 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 27, 8:47 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 AM CDT THU MAY 27 2004

.UPDATE...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LOW CENTERED OVER
SOUTHERN ARIZONA THIS MORNING. A DIFFLUENT FLOW PATTERN HAS BECOME
ESTABLISHED ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO OUT AHEAD OF
THIS FEATURE. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP OVER THE PERMIAN BASIN THIS MORNING...AND ANOTHER BATCH OF
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS FAR WEST TEXAS AND
SOUTHERN NEW MEXICO. EXPECT SCATTERED COVERAGE OF THUNDERSTORMS TO
PERSIST ACROSS MUCH OF THE NORTH AND NORTHWESTERN PARTS OF THE AREA
THIS AFTERNOON AS A 100-KNOT UPPER LEVEL SPEED MAX TRANSLATES OUT
AHEAD OF THE UPPER LOW. HAVE UPDATED THE FORECAST TO INCREASE POPS
ACCORDINGLY OVER MOST LOCATIONS.

A VERY UNSTABLE ATMOSPHERE WILL RESIDE ACROSS THE PERMIAN BASIN AND
THE TRANS PECOS REGION THIS AFTERNOON. SHEAR PROFILES IN THESE AREAS
WILL BE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT.

WILL CONTINUE TO MONITOR THE WINDS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS THIS AFTERNOON. SPEEDS MAY BRIEFLY APPROACH HIGH WIND
CRITERIA AS THE UPPER TROUGH TRANSLATES TOWARD THE AREA...BUT THE
DURATION IS EXPECTED TO BE SHORT AND MARGINAL AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             90  65  94  66 /  50  30   0  10
CARLSBAD NM               89  61  97  64 /  40  10   0   0
DRYDEN TX                 95  67  94  70 /  30  20   0  10
FORT STOCKTON TX          91  66  97  68 /  40  20   0   0
GUADALUPE PASS TX         85  63  88  61 /  40  10   0   0
HOBBS NM                  91  61  94  62 /  50  20   0   0
MARFA TX                  86  56  89  56 /  30  10   0   0
MIDLAND INTL AIRPORT TX   90  65  95  67 /  40  20   0  10
ODESSA TX                 90  65  97  66 /  40  20   0  10
WINK TX                   95  63 101  66 /  40  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, May 27, 3:00 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU MAY 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION
OF WEST TEXAS...MAINLY EAST OF A LAMESA...MONAHANS...PECOS...
SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 27, 1:28 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT THU MAY 27 2004

NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-068-272000-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-EDDY COUNTY PLAINS-
GAINES-LOVING-MARTIN-MIDLAND-NORTHERN LEA COUNTY-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-WARD-WINKLER-
128 PM CDT (1228 PM MDT) THU MAY 27 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS ASSOCIATED WITH
THUNDERSTORMS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS REGION AND THE WESTERN PERMIAN BASIN...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF
THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND
THE WESTERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS UP TO 50 MPH...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND HEAVY RAIN. BLOWING DUST MAY
ALSO REDUCE VISIBILITIES TO LESS THAN A MILE. RESIDENTS ACROSS THESE
AREAS SHOULD PREPARE FOR THE STRONG GUSTY WINDS AND BE READY TO
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. STAY TUNED TO
NOAA WEATHER RADIO...AND LOCAL TELEVISION OR RADIO STATIONS FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, May 27, 2:44 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT THU MAY 27 2004

TXZ048-053-063-069-070-074-075-081-082-280200-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-GLASSCOCK TX-
MITCHELL TX-PECOS TX-REAGAN TX-SCURRY TX-TERRELL TX-UPTON TX-
INCLUDING THE CITIES OF...ALPINE...BAKERSFIELD...BIG LAKE...
COLORADO CITY...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...
LAJITAS...MARATHON...MCCAMEY...PANTHER JUNCTION...RANKIN...
SANDERSON...SHEFFIELD AND SNYDER
244 PM CDT THU MAY 27 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...BREWSTER...PECOS AND TERRELL.

IN WEST TEXAS...GLASSCOCK...MITCHELL...REAGAN...SCURRY AND UPTON.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF
ALPINE...BAKERSFIELD...BIG LAKE...COLORADO CITY...DRYDEN...FORT
STOCKTON...GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...
RANKIN...SANDERSON...SHEFFIELD AND SNYDER.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:04 PM CDTSevere Thunderstorm WarningMAFMartin41 min
May 26, 7:32 PM CDTSevere Thunderstorm WarningMAFMitchell58 min
May 27, 2:56 PM CDTSevere Thunderstorm WarningMAFUpton34 min
May 27, 3:00 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
May 27, 3:21 PM CDTTornado WarningMAFReagan39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.